Hail, Taylor
- When
- September 18, 1:30 AM CST
- Where
- Taylor County, 4 mi NNW of Conway
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -94.650
The situation remained unchanged during the overnight hours of the 17th into the 18th. Low pressure remained over eastern Montana, with an elevated warm front extending southeast through eastern Nebraska into far eastern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The situation remained unchanged during the overnight hours of the 17th into the 18th. Low pressure remained over eastern Montana, with an elevated warm front extending southeast through eastern Nebraska into far eastern Kansas. Stability parameters remained week, however a 40 kt low level jet continued to blow across the front. The strong warm air advection resulted in an area of elevated convection that developed around midnight and continued through much of the predawn hours. Severe weather was limited with these storms, but a few of the storms produced hail up to an inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 17, 2:30 PM CST, 11 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT FRI SEP 17 2004 .DISCUSSION... SHORT TERM PROBLEMS ABOUND AND CENTER AROUND CONVECTION CHANCES OVERNIGHT AND THEN AGAIN SATURDAY NIGHT. SOME TIMING PROBLEMS STILL EXIST WITH THE NEXT FRONT TO MOVE THROUGH THE AREA THE MIDDLE OF NEXT WEEK. NO MAJOR CHANGES TO FORECAST OTHER THAN POPS IN THE SHORT TERM. CURRENT ELEVATED CONVECTIVE CLUSTER OVER NW IOWA WITH MARGINAL SEVERE HAIL CONTINUES TO REDEVELOP ON THE WESTERN EDGE AIDED BY DECREASING LOW LEVEL JET AND STRONG THETA-E ADVECTION. LEADING EDGE OF THE ELEVATED INSTABILITY AXIS IS NOW EDGING INTO THE CENTRAL CWA. HAVE NOTED ON THE PROFILER NETWORK THAT THE H850 WINDS OVER NE NEBRASKA ARE FINALLY STARTING TO DECREASE. THESE STRONGER WINDS...40 KTS...PERSISTED MUCH LONGER THAN MODELS INDICATED. THE CONVECTION OVER NORTHERN IOWA SHOULD SLOWLY DIMINISH THIS EVENING AS IT MOVES FURTHER EAST INTO MORE STABLE AIR. AM MORE TROUBLED WITH THE SOUTHERN CONVECTION OVER WEST CENTRAL IOWA. MODELS CONTINUE TO PROG INTENSIFYING LOW LEVEL JET THIS EVENING OVER NE KS INTO S IA WITH GOOD SPEED CONFLUENCE AND ELEVATED MOISTURE TRANSPORT OVER THE SOUTHERN PORTION OF THE STATE. AM NOT SURE WHETHER OR NOT THE EXISTING CONVECTION WILL DIMINISH AND THEN REDEVELOP LATER THIS EVENING OR IF IT WILL JUST CONTINUE TO BUILD SE THROUGH THE AFTERNOON AND EVENING. WILL KEEP HIGHER POPS OVER THE EASTERN CWA AFTER MIDNIGHT AS BEST THETA-E CONVERGENCE MOVES EAST. AREA WILL REMAIN IN BUILDING UPPER RIDGE OVER THE WEEKEND WITH STRENGTHENING SOUTHERLY FLOW. STRONG NIGHTTIME LOW LEVEL JET WILL ALLOW SOME MIXING AND HOLD TEMPS UP INTO THE 60S OVER MOST AREAS. MORE WEAK FORCING SATURDAY NIGHT WITH GFS AND NOW THE 18Z ETA PRODUCING SOME LIGHT QPF OVER E IA. WILL BROADBRUSH THE EAST WITH LOW CHC POPS AS CONFIDENCE IS NOT HIGH. HAVE MADE MINOR ADJUSTMENTS TO PCPN CHANCES TUES THRU THURS. MODELS ARE NOW A BIT FASTER IN LIFTING THE MAIN UPPER TROUGH NE. WITH MORE TIMING ADJUSTMENTS SURE TO COME THE NEXT FEW DAYS...HAVE ONLY MADE SLIGHT ADJUSTMENTS TO TIMING BUT HAVE BOOSTED POPS AS MODELS MAINTAIN GOOD POST FRONTAL PCPN AS TROUGH LIFTS TOWARD THE AREA. OVERALL HAVE TRENDED ON THE COOL SIDE OF MOS TEMPS AS SURFACE WINDS NEVER COME AROUND TO THE SW. IF THEY DO...H850 TEMPS AND WINDS WOULD SUPPORT MORE WIDESPREAD MID/UPPER 80S THAN IS FORECAST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && JAW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT FRI SEP 17 2004 IAZ004>007-015>017-023>028-181100- BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT- 330 PM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA ALONG AND NORTH OF HIGHWAY 3. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL SLOWLY DIMINISH OVER NORTHERN IOWA THIS EVENING. ISOLATED PENNY TO NICKEL SIZE HAIL WILL OCCUR WITH THE STORMS. IN ADDITION...ISOLATED 2 TO 3 INCH RAINFALL AMOUNTS WILL OCCUR. THIS MAY PRODUCE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING. IAZ033>039-044>050-057>062-070>075-181100- ADAIR-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS- GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-MADISON-MAHASKA-MARION- MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER- 330 PM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 20...AND ALONG AND NORTH OF HIGHWAY 92. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF CENTRAL AND SOUTHERN IOWA TONIGHT. ISOLATED PENNY TO NICKEL SIZE HAIL WILL OCCUR WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING THROUGH THURSDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT. IAZ081>086-092>097-181100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 330 PM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA ALONG AND SOUTH OF HIGHWAY 34. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS SOUTHERN IOWA TONIGHT. ISOLATED PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH THURSDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND. JAW
The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 07:28 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420238, 5420239, 5420240.